Help please

I am an 18 year old female who had my thyroid removed in 2014. I had hyperthyroidism at the time and after my surgery I developed hypothyroidism symptoms. I took my cynthroid 175 mcg regurarly for about 7 months. But I haven't been taken it at all since May of last year. I've gained almost 40 pounds since my surgery and my energy level has plummeted. Is taking my medicine as important as everyone says it is?

15 Replies

oldestnewest
  • Yes, your medicine is absolutely vital. Without it you will die. Before you die though you are likely to develop lots of extremely unpleasant problems, both physical and mental. Your weight gain is directly due to having no thyroid hormones. Your lack of energy is due to the same reason.

    People can happily live with lots of things missing, but the thyroid is definitely NOT one of them.

    I'm actually quite surprised that you can write a coherent post after all this time without any thyroid hormones.

    In the UK during the first half of the 20th century many people who suffered with hypothyroidism did not get treated. A doctor wrote an article on the subject for the BMJ (British Medical Journal) in 1949, complete with pictures of people who had been suffering from extreme forms of hypothyroidism, and what happened after treatment was begun. You should read it :

    ncbi.nlm.nih.gov/pmc/articl...

  • I just read the article you posted, it is so sad :(

    I would never stop my medication, it is a blessing, without it I am a sorry, depressed, unhealthy, sluggish version of myself.

    Thank you for posting the link, it really reminded me about how lucky I am to be feeling so great since being diagnosed and treated correctly.

    Have a good day!

  • Hello Zmcb,

    Welcome to our forum and sorry to hear of your health problems.

    Low thyroid hormones need replacing as are the driving force behind our metabolism.

    Not taking your replacement meds could eventually make you very ill.

    Weight gain and low energy are classic symptoms of low thyroid hormone which can also present in a range of other ways from anxiety and panic attacks to low stomach acid causing conditions such as IBS and candida. Do you have any other symptoms ?

    Thyroid meds don't always work well if conditions aren't right and require a strict criteria for benefits to be felt.

    Post any recent thyroid hormone test results complete with ranges (numbers in brackets) for members to comment. Also any iron or nutrient test results as people with low thyroid hormone are commonly deficient in these.

    Flower

    …………………………………………………………………………………………………………………….....................

    Disclaimer: I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

    …………………………………………………………………………………………………………………….....................

  • I presume you stopped taking your meds because it didnt feel that they were working. There can be lots of reasons for this, low ferritin, vit d, folate or B12. Maybe you could also have adrenal fatigue or your meds were at a wrong dose determined by blood results and not how you feel. It may be that the NHS meds dont suit you and you might need to try a natural dessicated thyroid extract or T3 with your T4. You do need to take something and you might have to self medicate as I do and lots of others on this forum.

  • I'm feeling curious. You're asking us if the medicine is important. Does that mean you don't feel any different, or you don't feel your health has deteriorated since May? Are you able to get around, excercise, work or go to college, etc?

    I also have my thyroid removed. My surgery was in Spring 2013, and I am still struggling to get my dosage right. I'm pretty ill, and have very low mobility. I wonder if you were in a similar situation to me where the first dose you were given was so off base that it wasn't really helping you at all. The good news with that is that you can continue to adjust your dose, and hopefully find something better.

  • My God, I can't believe it. So no one at hospital told you that the thyroid hormone your are taking is for life to actually keep you alive.

    So are you going to get back on thyroid hormone now.

    Get well and stay well from now on.

    Look after yourself

    X

  • you have answered your own question in your post ...... since stopping your meds you have put on 40lbs and your energy level has dropped .....classic signs of hypo ...... you just need to get to the optimal level of meds that suit YOU , and never forget that when you start taking them they take some time to 'kick in ' to your system [ it may take some months ] ...... question for you ----- if your doctor prescribed meds for another condition that you have WOULD YOU TAKE THEM OR NOT [ i.e. if you had a heart condition ] ????? without some kind of advise from somewhere ????? meds should never be given without a reason -- that's why we have doctors -- if your not sure CHECK , CHECK AND CHECK AGAIN

  • Z,

    It is very important, you cannot live without it. I take Nature thyroid and it replacer T1,T2,T3 and T4. I would highly recommend it. Some people take an additional T3 from a compounding pharmacy later in the day. I would also go to the doctor immediately.

    Good luck,

    Mary

  • Have you not had a annual check up since your op. Did the nurse know you'd stopped taking your medication?

    Did you get a total thyroidectomy?

  • What about your doctor?! You must be under a doctor's care after all??? I find it hard to believe that any doctor would remove a patient's thyroid gland, and then just let her walk off and not come back for check-ups...???

    I can only agree with what others have said. Without thyroid hormones, you are destined to die a slow, agonizing death. You need to go back on thyroid medication asap, and then work with your doctor to find the best treatment for you. If you don't do well on T4 drugs only (Synthroid etc), there is synthetic T3, and natural desiccated thyroid hormones like Armour and Erfa, just to mention a few. Please, go back on your medication without delay, and make an appointment with your doctor!!!

  • I think it would be a good idea if you wrote another post and gave us lots more information. Why did you stop taking Synthroid? Have you been having regular blood tests? What brought the current situation about? There must be reasons for your actions, but you haven't given us any information to go on. If Synthroid made you feel really ill and you just gave them up, then there are alternatives that many people do better on. We just need to know more so we can help you. The situation you have got yourself into is very dangerous, and the longer you leave it the harder it will be to get back to good health.

  • ZMcb, Please do not stop taking your medication as trust me I did that and I was so so ill gaining weight, being tired and cold ,Mine got to the stage where my heart beats slowed down and when my doctor took my pulse she could not find it. If you have not been taken your meds you best go through your Gp to help you get on them as you must start at a low dosage and work up to the correct dosage. If you go straight to the top dosage you could give your self a heart attack. I am not trying to scare you with all of this but if you look at my page your see how far down the road with no meds I went.

  • Hello All,

    I had a thyroidectomy 18 years ago, after the operation the hospital did not give me any thyroxin so I went 12 weeks without any medication. I thought I was going mad , I was depressed not sleeping crying a lot it was awful. but when I went to my follow up appointment the consultant asked me what dosage I was on , I said I am on none as the hospital never gave me any thyroxin or even told me I still at to take them. I went through a stage where everyone would tell me not to stop them as it could kill you. Me being me decided to stop my thyroxin about a year or two ago and I got really ill, lost a lot of weight had no energy to do anything , just wanted to sleep, But then it got to a stage I was getting confused and having anxiety attacks. This is when I went to my Dr for help to get on them, since then I would never be without them. The only thing I have at the moment is my weight keeps changing there for we are trying to get the right dosage. I am on 100mg Mon-Fri then Sat-Sun 125mg. So my advice is if your having a bad day or feeling crap please please Carrie on taken your meds.

  • Yes! I was told it was dangerous to quit. I did it once and was told it was dangerous to do that. Be careful.

  • HI, I am a 64 year old male and I had my thyroid removed in 1999. Firstly it is imperative that you take your medicine.. Its a bit like a faulty chip in a PC, your PC will work but it will go sluggish. If you don't take your medicine. Your body will get cold, you will not be able to function in your head, Depression may set in and you will sleep and boy will you sleep.

    Now you take you medication and see how you feel. You may have problem with just a T4 replacement as you have no thyroid but we can speak about that at length in the future if you have problems. Good luck and I wish you well,

    Regards john C

You may also like...